Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
Do certain foods cause flushing?
Here is My Question:
I just started taking Tecfidera today. I took it around 11 am, and made sure to eat healthy fats with it (my doctor recommended this). I was fine up until 3:30-3:45, and then the flushing kicked in. I was wondering if eating certain foods may cause flushing? I know this is a side effect of the medication, but I ate some spicy chili at 3, and then the flushing started. I was fine all day up until then. Other than that I've had no other side effects (cross my fingers).
Flushing is a common side effect of Tecfidera. Clinical trials 36% of people taking dimethyl fumarate reported experiencing flushing and 42% reported gastrointestinal (GI) upset such as nausea, vomiting, abdominal pain or diarrhoea. These side effects tend to occur in the first month or so of treatment before easing off, however they can be troublesome to deal with and it is known that experiencing these symptoms can affect how many people stay using treatment. If side effects such flushing or GI upset can be effectively managed then it is likely more people will continue dimethyl fumarate treatment and benefit from its disease modifying effects.The suggested strategies to reduce the impact and severity of flushing and GI upset include:
Augusto Miravalle, MD FAAN
Clinical Associate Professor of Neurology
Liaison for Neurology, Fort Collins Branch
University of Colorado Denver School of Medicine
Your comment will be posted after it is approved.
Leave a Reply.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.